DPH: DPH: Update on Investigation into Recalled Medication Linked to Nationwide Meningitis Outbreak
October 2012

DPH: Update on Investigation into Recalled Medication Linked to Nationwide Meningitis Outbreak

 
For Immediate Release                                               Connecticut Department of Public Health
October 5, 2012                                                        William Gerrish
                                                                                  (860) 509-7270
 

**Corrected Version: 3rd paragraph identifies the Connecticut

practice**

 

Hartford – The Connecticut Department of Public Health (DPH) today announced that 37 of the 39 Connecticut patients who may have received injections with the recalled medication linked to a multi-state outbreak of fungal meningitis have been contacted.

 

The one Connecticut practice that received recalled lots of the medication has reached out to all 39 patients. Of those contacted, none of the patients have had concerning symptoms or required evaluation. Patients are being informed of the current situation, educated regarding which symptoms to look out for, and advised to contact the practice and seek treatment in the emergency room should any of these symptoms develop.

 

DPH is working with the practice, Interventional Spine & Sports Medicine, PC in Middlebury, Connecticut, to contact the remaining patients. No other medical providers received this medication in Connecticut. This facility is one of approximately 75 facilities in 23 states that received the recalled medication. Click here for a detailed listing from the Centers for Disease Control and Prevention (CDC).

 

The CDC and the Food and Drug Administration (FDA) are coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection. Several of these patients also suffered strokes that are believed to have resulted from their infection. As of October 4, 2012, five deaths have been reported. Fungal meningitis is not transmitted from person to person.

 

These cases of meningitis are associated with a potentially contaminated medication. Investigation into the exact source is ongoing; however, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA.

 

For more information about the multistate meningitis outbreak investigation, please visit http://www.cdc.gov/HAI/outbreaks/meningitis.html.

 

The Connecticut Department of Public Health is the state’s leader in public health policy and advocacy with a mission to protect and promote the health and safety of the people of our state. To contact the department, please visit its website at www.ct.gov/dph or call (860) 509-7270.

###





Content Last Modified on 10/7/2012 10:03:14 AM